Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Mar 28, 2012, 10:31 PM CDT for Greenwood County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2012, 10:31 PM CDT (03:31 UTC)
- Expired
- Mar 28, 2012, 11:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
768
WWUS83 KICT 290331
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT WED MAR 28 2012
KSZ070-290400-
GREENWOOD-
1031 PM CDT WED MAR 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 1029 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF HAMILTON...OR 16 MILES
NORTHEAST OF EUREKA...AND MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3785 9596 3785 9617 3816 9629 3816 9600
3804 9596
TIME...MOT...LOC 0331Z 330DEG 8KT 3795 9605
$$
SMITHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 28, 10:10 PM CDT, 21 minutes earlier.
Area forecast discussion, Mar 28, 10:10 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT WED MAR 28 2012 .MESOSCALE/CONVECTIVE UPDATE... NEARLY STATIONARY SVR TSRA CELL ~30NM IN DIAMETER REMAINS CAMPED OVER NE 1/3 OF GREENWOOD COUNTY WHERE TENNISBALL-SIZED HAIL & FLASH FLOOD- PRODUCING TORRENTIAL RAINS WILL CONTINUE TO PLAGUE THE COUNTY THROUGH MID-NIGHT & LIKELY BEYOND. STILL ANTICIPATE SOME ESE PROPAGATION AS LOW-LVL JET CONTINUES TO STRENGTHEN FROM CNTRL OK N/NE ACROSS SE KS. SHARPENED POPS/WX/QPF GRIDS THROUGH MID-NIGHT TO FURTHER REFINE MOST RECENT CONVECTIVE TRENDS...NO DOUBT FOCUSING GREENWOOD & WOODSON COUNTIES. FURTHER REFINEMENT IS LIKELY FROM MID- NGT THROUGH 7 AM CDT. STAY TUNED. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU IMMEDIATE FOCUS (NO PUN INTENDED) IS ON WHAT HAS BECOME AN ISOLD SVR TSRA (CAPABLE OF VERY LARGE HAIL & ++RA) OCCURRING OVER NRN GREENWOOD COUNTY. FOR NOW CELL REMAINS NEARLY STATIONARY BUT CONTINUED CONCERN THAT CELL COULD SLOWLY PROPAGATE E/SE TOWARD KCNU EARLY THU MORNING. FOR NOW PLAN IS TO KEEP "VCTS" ASSIGNED TO KCNU & BE QUICK TO UPDATE THE MOMENT DOPPLER TRENDS INDICATE E/SE EXPANSION TO BE FURTHER THAN PICTURED AT THIS TIME. SECOND FOCUS IS ON POTENTIAL FOR 1,000-1,500FT CIGS & 4-5SM VSBYS LATE TONIGHT/EARLY THU MORNING AS WEAK LWR-DECK TROF AXIS REMAINS SITUATED OVER WRN KS. RADIATIONAL COOLING COUPLED WITH CONTINUED NWD SURGING GULF MOISTURE SHOULD KEEP ALL 5 TERMINALS IN MVFR STATUS 10Z-14Z WITH ALL 5 TERMINALS RETURNING TO VFR STATUS BY 15Z. && .PREV DISCUSSION... /ISSUED 834 PM CDT WED MAR 28 2012/ MESOSCALE/CONVECTIVE UPDATE... CLUSTER OF SVR TSRA CONTINUES TO BUILD/PROPAGATE SLOWLY E/SE FROM GREENWOOD TOWARD WOODSON & ALLEN COUNTIES ALONG FAIRLY WELL-DEFINED SFC-850MB MOISTURE AXIS ORIENTED ALONG WEAK ELEVATED FRONTAL BOUNDARY. AS SUCH SVR #114 HAS BEEN ISSUED FOR ALL 3 COUNTIES TIL MID-NIGHT. THE VERY SLOW MOVEMENT OF THE CELLS NO DOUBT PRODUCES AN INCREASED THREAT FOR LOCALIZED FLOODING FROM NRN GREENWOOD TO NRN WOODSON COUNTIES. ALL WX/POPS/QPF HAVE BEEN FINE-TUNED. PREV DISCUSSION... /ISSUED 308 PM CDT WED MAR 28 2012/ DISCUSSION... THE PRIMARY FOCUS CONTINUES TO BE PERIODIC THUNDERSTORM CHANCES THROUGH THE WEEK. A BROAD MID/UPPER RIDGE WAS COVERING MUCH OF THE CENTRAL AND SOUTHERN CONUS WHILE A SUBTLE SHORTWAVE TROUGH WAS MOVING OVER SOUTHERN KANSAS EARLY THIS AFTERNOON. THE WARM FRONT HAS BECOME DIFFUSE MOST EVIDENT IN THE TD SPREADS LOCATED NEAR I-70 EARLY THIS AFTERNOON. STRONG CINH IS EXPECTED TO PRECLUDE MORE WIDESPREAD THUNDERSTORM DEVELOPMENT FURTHER SOUTH ALONG THE DRY LINE THIS AFTERNOON/EARLY EVENING BUT MAINTAINED HIGHER POPS ALONG AND NORTH OF THE DIFFUSE WARM FRONT BORDERING TOP CWA THIS EVENING/TONIGHT AS STRONGER 305K ISENTROPIC UPGLIDE BECOMES JUXTAPOSED ALONG THE NOSE OF THE LLJ. THE LATEST HRRR KEEPS THE MAIN AREA OF CONVECTION WELL NORTH OF THE FORECAST AREA...BUT MAINTAINED MID POPS ACROSS MUCH OF CENTRAL KANSAS WHERE THE ACTIVITY MAY DEVELOP BEFORE SHIFTING EASTWARD OUT OF THE AREA AFTER 09-11Z OR EARLIER. ANY STORMS THAT DEVELOP THROUGH TONIGHT MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THU-SUN...ABOVE NORMAL TEMPERATURES ARE ANTICIPATED THROUGH THE PERIOD WITH ANOTHER OPPORTUNITY FOR DEEP MOIST CONVECTION LATE THURSDAY AFTERNOON/THURSDAY NIGHT AS A SHORT WAVE TROUGH TRANSLATES RAPIDLY EAST OVER THE AREA. THE NAM IS MUCH MORE PROGRESSIVE WITH THE SFC TROUGH AXIS AND TRENDED POPS FURTHER EAST COMPARED TO THE PREVIOUS FORECAST KEEPING THE HIGHEST PROBABILITIES ALONG/EAST OF THE KANSAS TURNPIKE. SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE CENTRAL PLAINS FRI-SAT LEADING TO FAIR WEATHER AND CONTINUED ABOVE NORMAL TEMPERATURES. TRENDED HIGHS ON FRI-SUN SLIGHTLY HIGHER WITH READINGS CLIMBING INTO THE LOW-MID 80S SAT-SUN. MON-WED...ANOTHER MORE ROBUST MID/UPPER TROUGH WILL RACE EASTWARD ACROSS THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY BRINGING A RETURN TO SEASONABLE TEMPERATURES IN THE 60S INTO THE BEGINNING OF NEXT WEEK. PRECIPITATION CHANCES CONTINUE TO LOOK SLIM GIVIN THE PROGRESSIVE NATURE OF THE MID/UPPER TROUGH WITH A RETURN TO ABOVE NORMAL TEMPERATURES TOWARD THE MIDDLE OF THE WEEK. FIRE WEATHER... A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS CENTRAL KANSAS ON THURSDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE ALONG AND EAST OF THIS TROUGH. FURTHER WEST...LOW RELATIVE HUMIDITIES MAY COMBINE WITH GUSTY SOUTHWEST WINDS CREATING NEAR CRITICAL FIRE WEATHER CONDITIONS AT TIMES DURING THE AFTERNOON HOURS ON THURSDAY. GUSTY SOUTHWEST WINDS WILL RETURN LATE IN THE WEEKEND AHEAD OF A STRONG STORM SYSTEM MOVING OVER THE ROCKIES. GUSTY NORTHWEST WINDS WILL FOLLOW THE PASSAGE OF A COLD FRONT LATE SUNDAY NIGHT/EARLY MONDAY WITH A RETURN TO MORE SEASONABLE TEMPERATURES FOR THE BEGINNING OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 85 56 79 / 20 30 20 10 HUTCHINSON 60 83 54 78 / 20 20 20 10 NEWTON 60 82 57 78 / 30 20 20 10 ELDORADO 61 84 59 79 / 30 30 30 10 WINFIELD-KWLD 62 85 58 81 / 20 20 40 10 RUSSELL 55 80 49 79 / 20 20 20 10 GREAT BEND 58 81 51 78 / 10 20 20 10 SALINA 59 83 54 80 / 40 20 20 10 MCPHERSON 61 82 54 79 / 20 20 20 10 COFFEYVILLE 63 85 59 81 / 30 20 60 20 CHANUTE 61 84 59 81 / 70 20 60 10 IOLA 61 83 59 81 / 70 20 60 10 PARSONS-KPPF 62 85 59 80 / 40 20 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 28, 9:05 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 905 PM CDT WED MAR 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 905 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS CAPABLE OF DESTRUCTIVE BASEBALL-SIZED HAIL AND A FEW TORNADOES WILL CONTINUE FROM GREENWOOD...ACROSS WOODSON TO ALLEN COUNTIES THRU MID-NIGHT. FLASH FLOODING IS ALSO LIKELY... ESPECIALLY ACROSS NORTHERN GREENWOOD AND WOODSON COUNTIES THROUGHOUT THE NIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AFTERNOON AND THURSDAY NIGHT FOR LOCATIONS GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE. A FAST MOVING STORM SYSTEM WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY PRODUCE PENNY-SIZED HAIL AND GUSTS AROUND 50 MPH. .SPOTTER INFORMATION STATEMENT... FURTHER SKYWARN SPOTTER ACTIVATION IS LIKELY THE REST OF TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/MWM
In the hours before
Local storm report, Mar 28, 9:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 2 E MADISON 38.13N 96.10W
03/28/2012 E2.50 INCH GREENWOOD KS STORM CHASER
GOLFBALL TO TENNIS BALL SIZE HAIL.
&&
BDKLocal storm report, Mar 28, 9:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 4 E MADISON 38.13N 96.06W
03/28/2012 M1.75 INCH GREENWOOD KS TRAINED SPOTTER
A PLETHORA OF GOLFBALL-SIZED HAIL OCCURRING 2 MILES NORTH
OF HILLTOP.
&&
EPSLocal storm report, Mar 28, 9:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM FLOOD MADISON 38.13N 96.14W
03/28/2012 GREENWOOD KS STORM CHASER
STREET FLOODING IN TOWN, SIX INCHES DEEP IN DITCHES.
&&
BDKLocal storm report, Mar 28, 10:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL MADISON 38.13N 96.14W
03/28/2012 E0.75 INCH GREENWOOD KS BROADCAST MEDIA
&&
BDKLocal storm report, Mar 28, 10:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM FLOOD 1 E MADISON 38.13N 96.12W
03/28/2012 GREENWOOD KS BROADCAST MEDIA
HIGHWAY K58 EAST OF MADISON CLOSED DUE TO HIGH WATER.
&&
BDKSpecial weather statement, Mar 28, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT WED MAR 28 2012
KSZ070-290400-
GREENWOOD-
1031 PM CDT WED MAR 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 1029 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF HAMILTON...OR 16 MILES
NORTHEAST OF EUREKA...AND MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3785 9596 3785 9617 3816 9629 3816 9600
3804 9596
TIME...MOT...LOC 0331Z 330DEG 8KT 3795 9605
SMITHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| Mar 28, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| Mar 28, 7:53 PM CDT | Tornado Warning | ICT | Greenwood | 22 min |
| Mar 28, 8:15 PM CDT | Tornado Warning | ICT | Greenwood | 30 min |
| Mar 28, 8:18 PM CDT | Areal Flood Warning | ICT | Greenwood | 12 hr |
| Mar 28, 8:44 PM CDT | Tornado Warning | ICT | Greenwood | 46 min |
| Mar 28, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 62 min |
| Mar 28, 11:03 PM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| Mar 29, 5:32 PM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| Mar 29, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 50 min |
| Mar 29, 5:46 PM CDT | Special Weather Statement | ICT | Marion | 44 min |
| Mar 29, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 35 min |
| Mar 29, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| Mar 29, 6:10 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 30 min |
| Mar 29, 6:51 PM CDT | Special Weather Statement | ICT | Sedgwick | 39 min |
| Mar 29, 6:57 PM CDT | Special Weather Statement | ICT | Harvey | 63 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.